Can medications make you more sensitive to the sun?

Posted by Susan Brown on August 29, 2017 0 Comments

This summer's must-reads aren't romances or thrillers; they're the warning labels and package inserts for your drugs and supplements. As Consumer Reports on Health warned in a recent article, “[s]ome widely used medications can make you far more sensitive to summer’s sunlight and heat than you’d usually be.”

That sensitivity can mean anything from a reduced ability to sweat to an increase in the amount of fluid you lose through your urine. So it’s important to revisit whatever safety info you have, and to check in with your doctor, who can let you know about potential risks during the brightest, warmest time of year.

Here are some of the better-known substances that may allow summer's sun and heat to hit you harder:

Antibiotics

 

“Antibiotics can cause photosensitivity and phototoxic reactions, meaning that they’re going to worsen your sunburn,” Rech says. “The one that comes to mind right away is Bactrim, or sulfamethoxozole trimethoprim.” Bactrim is prescribed to treat everything from bronchitis to bladder infections. “That’s a big offender, and so are tetracyclines and fluoroqinolones.” That said, you should never, ever skip an antibiotic for the sake of sunbathing, warns Rech. Your doctor can help you juggle your plans and your meds. 

Allergy medications

 

Some users find that oral antihistamines like diphenydramine (found in products like Benadryl and Dramamine) reduce their ability to sweat. In extreme cases, as the Consumer Reports medical advisory board noted, the overheating that can result leads to cramps, exhaustion, and even heat stroke. If you find that your allergy meds make it difficult for you to cool down, plan outdoor activities for the morning and evening, and try to spend the hottest hours of the day indoors.

Antidepressants

 

Tricyclic antidepressants may cause problems in hot weather because they "prevent the area in your brain that regulates heat response from knowing you’re overheating,” Rech explains. “They can also decrease sweating, which leads to a decrease in heat loss.”

When you’re taking a drug that increases the likelihood of overheating, stay alert for warning signssuch as headaches, lightheadedness, nausea, and weakness. If you experience any of those symptoms, get out of the sun and reach for water or a sports drink with sodium (which will help your body retain fluid until balance is restored). In the event of a severe reaction such as confusion, fever, or fainting, contact your doctor or call 911.

Non-steroidal anti-inflammatory drugs (NSAIDs)

 

“The main non-steroidals that cause phototoxicity are probably not ones that we commonly use," Rech says. But still, caution should be used, especially if you're on other medications. "Any time you’re taking a non-steroidal and going out in the sun I would recommend barrier protection with sunscreen and avoidance if possible, because any of the non-steroidals can worsen [phototoxicity],” Rech explains.

Vitamins and herbs

 

“A lot of over-the-counter herbal medications [can have phototoxic effects]—for example, St. John’s Wort is a big inducer of photosensitivity, and that medication in particular has a number of drug interactions. Anyone [interested in taking it] should ask their doctor or pharmacist first,” says Rech. Another pill that might put you at risk: Niacin, a form of Vitamin B3 that’s used to treat high cholesterol. It can cause skin reactions, Rech says, "so it could potentially cause [sun sensitivity].”


Topical medications

 

Significant sun exposure can amplify the effect of transdermal patches (such as Fentanyl, a powerful pain reliever, or Clonidine, which lowers blood pressure) that deliver medication directly through the skin. When you get a sunburn, the blood vessels in the surface of your skin dilate, explains Rech, and that can lead to increased absorption of your meds. So if you’re wearing a patch, it's a good idea to consider long sleeves.

Source: http://www.health.com/family/heat-sun-sensitivity-medication

 

Read More

Is Being Gifted Really a Gift?

Posted by Kathleen George on September 18, 2016 0 Comments

     “As expected getting back into routine is a little rough for Jane.  She has had 2 pretty difficult days.” As expected. That’s how her teacher started the e-mail she sent to me when we returned from a family trip to attend a friend’s wedding. As expected…she had two pretty difficult days. My daughter has an IEP (Individualized Education Program) for ADHD. I’m not going to get into ADHD being over-diagnosed and how it doesn’t really exist. Spend a few days with my daughter or husband and you will be a believer. In addition to her IEP, my daughter is in Kindergarten and reading at a third grade level. Originally, the principal wanted to move her directly to first grade after Pre-K but her ADHD coupled with lagging social and emotional behavior made the decision easy. Jane is in her first 60 days of Kindergarten and “as expected” she is having some difficulty.

 

     It’s hard to say when my daughter doesn’t have difficult days. My husband and I knew Jane showed some interesting signs when she was young, even as young as 18 months. She was an early talker and walker. She was singing the alphabet before she turned one and was having full conversations by two. She crawled at 6 months and was walking by ten. And she never slept. Ok, not never, but rarely. While the other parents were conversing about three hour naps, I was lucky to get an hour and fifteen minutes. By three, she was tested through the school district’s early intervention program after being kicked out of two other preschools. I will be forever grateful for early intervention. It is through that program that we learned Jane is “most likely gifted”. Official testing occurs in the second grade but based on the assessments the school has done, this is their opinion.

 

     One one hand, I was excited. I was an over-achiever myself and had always hoped for a protégé I could take under my wing. On the other hand, I knew Jane would already face issues in her academic future. And let’s face it, smart kids can be weird, odd, socially awkward and the like. As parents, we all want our kids to fit in and not face the perils of being left out, bullied or treated unkind by their peers.

 

Even moderately gifted children are vulnerable to a variety of adjustment difficulties. As the degree of intellectual advancement increases, so does the child's risk of social maladjustment and unhappiness.”*

 

     Only time will tell how being gifted will impact our child’s life but as of now, she is just a Kindergartner and as expected, we will support her every step of the way.

 

 

*(Hollingworth, 1942; Terman, 1925; Terman & Oden, 1947; Tannenbaum, 1983). http://www.davidsongifted.org/Search-Database/entry/A10065

 

Read More

Recent Blog Posts